It is a scary and sad fact in society that overdoses, both fatal and non-fatal, are becoming more and more common. Overdose deaths have risen steadily over the last decade during America’s opioid epidemic, and have risen sharply since 2019 due to the synthetic opioid fentanyl. In 2021, there were more than 106,000 fatal overdoses reported in the United States.

With such staggering numbers, it is no surprise that more and more people are being faced with situations where they encounter someone overdosing. While years ago it was more common to hear that someone died via an overdose after their body was discovered, more recently overdoses are occurring more frequently in the everyday lives of Americans- while buying groceries, at a restaurant or club, while shopping at a store, or simply walking down the street. And this is occurring not in any type of area, but rather in inner cities and urban areas, in the suburbs, and in rural areas throughout the country. More Americans are coming face-to-face with someone suffering an overdose. Therefore, it is imperative that American understand the steps to take if they are faced with an overdose.

The first and most important thing to do or remember is to ALWAYS CARRY NARCAN. Narcan, the brand name for the drug Naloxone, is a nasal spray medication used as the treatment for a known or suspected opioid overdose. It is a medication that rapidly reverses an opioid overdose. Carrying Narcan can save a life, and it is extremely easy to administer, without offering risk or danger to the person administering it.

Outside of carrying Narcan, here are some important things to know in the event that you find yourself near someone overdosing:

  • Call 911 immediately.
  • Look for symptoms of an overdose. This can include:
  • The individual being unresponsive or unconscious.
  • Gasping for air, snoring, or no breathing at all.
  • Shallow breathing or very slow breathing.
  • Blue lips and/or blue fingertips, meaning they are losing oxygen.
  • Clammy skin.
  • If you are carrying Narcan or naloxone, immediately administer it. If you have Narcan, but have never been trained in how to administer it, it is very easy. The manufacturer offers very easy step-by-step instructions here. (https://www.narcan.com/wp-content/uploads/2021/10/Gen2-Instructions-For-Use.pdf)
  • Do your best to keep the person awake, coherent, and breathing.
  • If possible, lay the person on their side. Do not let them lay face up or face down. Turning them on their side will help to prevent choking, especially if the person vomits.
  • If the person is not breathing, administer CPR.
  • Stay with the person until help arrives from emergency medical services personnel.

Witnessing an overdose can be scary. However, being prepared to help can save someone’s life. If it is a person in your family or a friend, a good follow up would be a conversation with other family members and concerned friends to try to get the person help, once they have recovered medically from the overdose. Detox, treatment, or other recovery supports will be vital in helping them overcome their issues with addiction and begin to find sobriety. It is important that we save the life of those dealing with addiction, and also important that we take necessary steps to help them overcome the addiction through treatment and recovery, so that they can find a life worth living.

If you or someone you know needs help with addiction or co-occurring disorders, please give us a call. Innovo Detox offers the latest in evidence-based medical, psychiatric, and clinical care for those in need of detox and medical stabilization in Pennsylvania and the surrounding Mid-Atlantic area. If we aren’t the best fit for you or a loved one, we will take the necessary time to work with you to find a detox, rehab, treatment center or provider that better fits your needs. Please give us a call at (717) 619-3260 or email our team at [email protected]. For more information on our company or services, please visit our website at www.innovodetox.com.